Exposure to certain medications can damage hearing. The U.S Food and Drug Administration does not require testing the effects of new drugs on hearing or balance. This makes it difficult to know with certainty all of the medications that may affect hearing or balance. Currently there are more than 200 documented prescriptive or over the counter medications that are known to harm hearing. Ototoxicity is the term used to describe the effect of a medication on hearing or balance.
Common side effects of ototoxic medications include:
- Tinnitus (ringing in the ear). This is usually the first sign of ototoxicity
- Hearing loss
- Balance difficulty
Medications that may cause temporary damage include:
- Aspirin, a salicylate pain reliever used to treat arthritis, rheumatic fever, and connective tissue disorders
- Quinine for treating malaria
- Loop diuretics (water pills) to treat congestive heart failure, and certain kidney conditions.
Medications that may cause permanent hearing loss or balance difficulty include:
- Aminoglycoside antibiotics such as gentamicin, streptomycin, or neomycin.
- Anti-cancer medications such as cisplatin or carboplatin.
What can you do?
- Educate yourself: Ask your physician if any drug you are taking may have the potential to damage your hearing or balance
- Monitor your hearing before and during treatment. Report ringing in your ears and any changes of your hearing or balance to your physician. This information can help you and your physician make important decisions to change or stop drug therapy before hearing is damaged.
- Manage: When drug therapy cannot be changed or stopped, your audiologist can assist you in managing your hearing. Often hearing aids are prescribed when permanent loss of hearing is noted. When loss of balance occurs, physical therapy may be prescribed.
By Kate Hamann, Audiologist